Skip to content
Includes Expert Content
Uncommon symptoms?
avatar
tmmmw posted:
how about GERD anyone? also nausea not related to dizziness?
or anything else that is not a "typical" symptom. Thanks
Reply
 
avatar
readyfordx responded:
I have severe episodes of GERD, indigestion/heartburn and nausea and my dr said that comes from the lesion on my brain stem. I also have sneezing, coughing and aspiration. Hope this helps. I have not yet been diagnosed with MS but I do have lesions on my brain and my dr wants to rule out everything else before he confirms it as MS because of my age. I am 59 but have had symptoms for at least 12 years just not as bad as they are now and have not gone away for one year.
 
avatar
hackwriter responded:
I have GERD that has worsened this year and infrequent bouts of nausea unrelated to dizziness as well as worsened allergic rhinitis and nose sores--but my doctors have never blamed MS for those things. Having a hiatal hernia sure doesn't help.

Coughing, choking, swallowing problems I once had are minimal to nonexistent now. These were a question mark as to whether GERD or MS was the culprit.

Our MS drugs can cause lowered immunity to a host of infections (see nose sores above, as well as an outbreak of vaginal herpes after beginning Tysabri AND chronic yeast infections).

An allergist recently suggested I see an ENT for intermittent tinnitus and hearing loss. I have blamed MS for those things, but....

...it's less maddening for me to focus on treatment than on the cause. All the above worsen and ease up depending on many factors--or, for no apparent reason.

It's the minor stuff that makes us want to jump off a ledge :-)

Kim
 
avatar
tmmmw replied to hackwriter's response:
It seems after a bit of research that indigestion and/or GERD is common in people with MS. As well the unexplained nausea. I have not been diagnosised just yet but I have had the worst indigestion since I have had the other potential MS symptoms. I have never had indigestion before, not even when pregnant. I just find it odd for it to pop up out of no where i have not changed anything during that time, no dif food or meds etc. just curious what others had experienced that isn't on the standard list.

Just got my MRI today. Looking forward to some answers!
 
avatar
Jeffrey A Rumbaugh, MD, PhD replied to tmmmw's response:
Multiple sclerosis can cause basically any symptom that can be controlled by the nervous system. Given that you have gastrointestinal and cardiac and respiratory centers in the brainstem, you would think that problems related to those systems would be much more common than they are; they are actually quite uncommon and would not make one think of an MS diagnosis. Indigestion would be even more uncommon than nausea as a symptom of MS, though, again, probably not impossible.

In any event, attributing GI symptoms to multiple sclerosis would be an "attribution of exclusion", meaning it is difficult or impossible to "prove" that these symptoms are due to MS, and there are many other things that are more likely to cause GI symptoms than MS. Therefore, generally, before deciding that such GI symptoms are due to MS, all other possible causes of the GI symptoms should be evaluated and ruled out first. This would usually be done by a primary care doctor or a GI doctor.
 
avatar
meramyda replied to Jeffrey A Rumbaugh, MD, PhD's response:
My girlfriend and I are looking for some information on HIV and MS, as I am HIV and she has MS. We know at some point she will become HIV and just need some help on what we will need to do at that point. Help, if u can.


Featuring Experts

Neil S. Lava, MD, is the director of the multiple sclerosis clinic at Emory University in Atlanta. He has been treating multiple sclerosis patients si...More

Helpful Tips

Reliv does work
I thought Reliv was a hoax too. But it's not. You need to take it regularly and consistently and it proves miracles. My mom was diagnosed ... More
Was this Helpful?
1 of 1 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.